Alert archive / Hawaii / Wind Advisories in 2023

Wind Advisory 22, NWS Honolulu, HI

November 5, 20234 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 5, 2023, 3:00 AM HST for 4 counties in Hawaii. It took effect at Nov 5, 2023, 12:00 PM HST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2023, 3:00 AM HST (13:00 UTC)
In effect from
Nov 5, 2023, 12:00 PM HST
Expired
Nov 6, 2023, 3:58 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WWHW70 PHFO 051300
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 AM HST Sun Nov 5 2023

...WIND ADVISORY IN EFFECT FOR KAHOOLAWE LANAI MAUI AND THE BIG
ISLAND FROM NOON TODAY THROUGH 6 PM HST MONDAY...

.Strong high pressure building to the north of the islands will
drive windy trades this afternoon through Monday. The trades are
expected to peak tonight and Monday.

HIZ015>018-026-027-042-043-045-046-050>052-054-060400-
/O.NEW.PHFO.WI.Y.0022.231105T2200Z-231107T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
South Haleakala-Big Island South-Big Island Southeast-
Big Island North-
300 AM HST Sun Nov 5 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST MONDAY...

* WHAT...East winds 20 to 30 mph with localized gusts over 50 mph.

* WHERE...Kahoolawe, Lanai, Maui and the Big Island. The strongest
  winds are expected over and downwinds of the mountains as well
  as through valleys.

* WHEN...From noon today to 6 PM HST Monday.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
3 follow-up statements
417 
WWHW70 PHFO 060026
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
226 PM HST Sun Nov 5 2023

...WIND ADVISORY IN EFFECT FOR PORTIONS OF MAUI COUNTY AND THE BIG
ISLAND THROUGH MONDAY AFTERNOON..

.Strong high pressure building to the north of the islands will
drive windy trades this afternoon through Monday. Winds are
expected to peak tonight and Monday.

HIZ015>018-026-027-042-043-045-046-050>052-054-070400-
/O.CON.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
South Haleakala-Big Island South-Big Island Southeast-
Big Island North-
226 PM HST Sun Nov 5 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...East winds 20 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Kahoolawe, Lanai, and portions of Maui and the Big
  Island. The strongest winds are expected over and downwind of
  mountains as well as through valleys.

* WHEN...From noon today to 6 PM HST Monday.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
503 
WWHW70 PHFO 061321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Mon Nov 6 2023

...WIND ADVISORY IN EFFECT FOR PORTIONS OF KAUAI OAHU MAUI COUNTY
AND THE BIG ISLAND THROUGH THIS EVENING..

.Strong high pressure building to the north of the islands will
drive windy trades through this evening. Winds are expected to 
increase this afternoon over the western half of the state as an
area of stronger winds is ushered in behind a dissipating front.

HIZ003-006-011-031>033-036-041-070230-
/O.EXA.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/
Kauai Southwest-Waianae Coast-Waianae Mountains-Kauai South-
East Honolulu-Honolulu Metro-Koolau Leeward-Molokai Leeward South-
321 AM HST Mon Nov 6 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds increasing to 20 to 30 mph with localized 
  gusts over 50 mph by this afternoon.

* WHERE...Portions of Kauai, Molokai and Oahu. The strongest winds
  are expected over and downwind of mountains as well as through
  valleys.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ015>018-026-027-042-043-045-046-050>052-054-070230-
/O.CON.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/
Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
South Haleakala-Big Island South-Big Island Southeast-
Big Island North-
321 AM HST Mon Nov 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Kahoolawe, Lanai, and portions of Maui and the Big 
  Island. The strongest winds are expected over and downwind of 
  mountains as well as through valleys.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages.

&&

$$
088 
WWHW70 PHFO 070158
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
358 PM HST Mon Nov 6 2023

HIZ003-006-011-015>018-026-027-031>033-036-041>043-045-046-
050>052-054-070300-
/O.CAN.PHFO.WI.Y.0022.000000T0000Z-231107T0400Z/
Kauai Southwest-Waianae Coast-Waianae Mountains-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-Kohala-
Big Island Interior-Kauai South-East Honolulu-Honolulu Metro-
Koolau Leeward-Molokai Leeward South-Lanai Windward-Lanai Leeward-
Maui Central Valley North-Maui Central Valley South-
South Haleakala-Big Island South-Big Island Southeast-
Big Island North-
358 PM HST Mon Nov 6 2023

...WIND ADVISORY IS CANCELLED...

Winds are quickly falling below the advisory threshold this
afternoon. Gusts to around 45 mph will still be possible in the
windiest locations in Maui County and on the Big Island.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 4, 8:48 PM HST, 6 hours 12 minutes earlier.

Area forecast discussion, Nov 4, 8:48 PM HST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
848 PM HST Sat Nov 4 2023

.SYNOPSIS...
Strengthening trade winds will become windy Sunday through Monday
before easing slightly Tuesday through late next week. A dry and
stable air mass will prevail through Sunday with only a few brief
windward showers. Moisture associated with a dissipating front
will bring an increase in showers to the smaller islands
beginning Sunday night on Kauai, shifting southward to Oahu
Monday, and to Maui County late Monday or Monday night. Typical
trade wind weather will then prevail through Tuesday night. A
decrease in showers is then possible Wednesday and Thursday as
troughing develops northwest of the state and pulls the old
frontal remnants northward. High pressure building in to the
distant north looks to bring a resurgence of trade wind showers
Thursday night and Friday through next weekend.

&&

.DISCUSSION...
Currently at the surface, a stationary front is located around 75
miles north of Kauai, while a very weak trough is seen moving into
Kauai from the east. Meanwhile, a strong 1036 mb high centered to
the distant northwest, is driving moderate to breezy trade winds
across the island chain this evening. Infrared satellite imagery
shows clouds favoring windward and mauka areas, particularly over
Kauai and the Big Island, with lesser cloud cover in most leeward
locales. Radar imagery shows scattered showers moving into Kauai,
with a few very light showers or sprinkles moving into windward
slopes of the other islands. Main short term focus remains on the
strengthening trades and fire weather concerns.

Strong high pressure to the distant northwest will build
southeastward and closer to the islands during the next couple
days, resulting in strengthening trade winds across the state.
The trades will hold at moderate to breezy levels tonight, then
strengthen to breezy and locally windy levels on Sunday. The
trades will strengthen further Sunday night and Monday, with
windy conditions expected statewide. A Wind Advisory will likely
be needed for at least the typically windy zones across Maui
County and the Big Island Sunday night and Monday, and may be
needed as early as Sunday afternoon. The trades will gradually
ease Monday night and Tuesday, then hold generally at moderate to
breezy levels through the remainder of the work week and into next
weekend.

As for the remaining weather details, the weak trough will bring
scattered showers to Kauai as it moves through overnight, with
very light showers limited to windward slopes and coasts of the
other islands. Dry conditions will prevail statewide on Sunday
with very little shower activity expected. A band of moisture
associated with the decaying front will bring some showery weather
as it moves into Kauai Sunday night, and possibly reaches Oahu
prior to daybreak Monday. The band of moisture will then sink
southward into Maui County by late Monday, with rather showery
weather expected for most windward areas. The moisture band
appears to stall out over the smaller islands Monday night through
Tuesday night, but doesn't appear to ever make it south into the
Big Island. As a result, showery weather will continue for
windward sections of the smaller islands with a few showers
reaching leeward locales as well.

An upper level low will cut off to the northwest of the state
Wednesday and Thursday, inducing surface troughing to the west of
the island chain. This could lift the band of moisture back
northward slightly with some reduction in shower coverage forecast
across Maui County and Oahu, with showery conditions quite
possibly continuing across windward Kauai. The upper level low
begins to fill and surface troughing dampens out Thursday night
and Friday, with a new building high to the distant north bringing
a resurgence of trade wind showers to the islands that appears to
continue through next weekend.

&&

.AVIATION...
Light to moderate trades will continue across the state tonight,
then will steadily strengthen tomorrow. This flow will cause
clouds and showers to favor windward and mauka areas over the
next couple of days. A large area of stable cumulus with ceilings
around 5000 ft is currently streaming into windward areas of the
Big Island and Maui this evening, but extensive mountain
obscuration is not expected to develop. Will continue to monitor
in case AIRMET Sierra is needed. Overall, VFR conditions will
prevail, with only brief MVFR conditions possible in passing light
showers.

AIRMET Tango for low-level mechanical turbulence over and in the lee
of island terrain will remain in effect for the next couple of days,
due to the strengthening trade winds.

&&

.MARINE...
Surface high pressure located approximately 1,900 miles northwest
of the islands is building in behind a dissipating front just
north of the state. Trades are expected to strengthen as the high
tracks southeast far north of the state over the next couple of
days. A Small Craft Advisory (SCA) for the typically windier
waters is in effect through early morning Sunday. The SCA will
expand to all waters Sunday through Monday night. A Gale Watch is
in effect from Sunday night through Monday afternoon for the
Alenuihaha Channel as winds continue to strengthen. Seas may also
reach SCA levels as winds strengthen and a small north- northwest
swell moves through.

Tiny surf along north and west facing shores will persist into
Sunday. A small, medium period north- northwest swell is expected
to fill in Sunday afternoon, peak Sunday night and slowly subside
through the first half of next week that should boost surf to the
small range. Another small, short period north- northwest swell is
expected to fill in during the second half of next week to help
revive surf heights once more.

Surf along east- facing shores will trend up over the next couple
of days in direct response to strengthening trades. Expect elevated,
rough, choppy surf conditions to peak Monday before dropping
slightly Tuesday through midweek as winds over and upstream relax
slightly.

Surf along south facing shores will remain small over the next
couple of days as small background south and south- southwest
swells move through. A small, long period south- southwest swell
may fill in late Tuesday night and provide small surf through the
middle of next week.

&&

.FIRE WEATHER...
Increasing trade wind speeds are expected, while KBDI well over 600
speaks to the dryness of fuels. With a dry and stable air mass
building over the state, the potential for critical fire weather
conditions appears to be high on Sunday and Monday, especially
when relative humidity reaches its minimum in the afternoon. As a
result, a Red Flag Warning remains in effect for primarily
leeward portions of the islands.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM Sunday to 6 PM HST Monday for Niihau-
Kauai Leeward-Oahu South Shore-Waianae Coast-Oahu North Shore-
Oahu Koolau-Central Oahu-Waianae Mountains-Molokai Leeward-Lanai
Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-Leeward
Haleakala-Kona-South Big Island-Kohala-Big Island Interior.

Small Craft Advisory from 6 AM Sunday to 6 AM HST Tuesday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Big Island Windward Waters.

Small Craft Advisory until 6 AM HST Tuesday for Maalaea Bay-
Pailolo Channel-Big Island Leeward Waters-Big Island Southeast
Waters.

Small Craft Advisory until 6 PM HST Sunday for Alenuihaha
Channel.

Gale Watch from Sunday evening through Monday afternoon for
Alenuihaha Channel.

&&

DISCUSSION...Jelsema
AVIATION...Farris
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 3:15 PM HSTRed Flag WarningHFO49 hr
Nov 4, 3:59 PM HSTGale WatchHFO12 hr
Nov 5, 3:55 AM HSTGale WarningHFO36 hr

Nearby

Wind Advisories in Hawaii, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.